Helmholtz Gemeinschaft

Search
Browse
Statistics
Feeds

Perioperative fluctuations of lamotrigine serum levels in patients undergoing epilepsy surgery

Item Type:Article
Title:Perioperative fluctuations of lamotrigine serum levels in patients undergoing epilepsy surgery
Creators Name:Paul, F. and Veauthier, C. and Fritz, G. and Lehmann, T.N. and Aktas, O. and Zipp, F. and Meencke, H.J.
Abstract:SUMMARY: Some patients undergoing epilepsy surgery suffer from early postoperative seizures which may have a negative impact on later outcome. Factors contributing to these seizures have not to date been examined systematically. We hypothesized that reduction of postoperative serum levels of antiepileptic drugs (AED) may be one risk factor for early postoperative seizures. METHODS: We retrospectively reviewed medical records from 20 patients treated with lamotrigine (LTG) who underwent epilepsy surgery between January 1997 and February 2004. Demographic data, anaesthesiological and surgical procedures, co-medication, and pre- as well as one or more postoperative LTG serum levels were evaluated. RESULTS: We found a significant decrease in LTG serum levels, amounting to more than 20% (mean 46%, range 21.9-69.1%), in 16 of 20 patients (80%). Six patients (30%) suffered from seizures in the first 2 weeks after surgery. In three patients, postoperative seizures occurred isochronically with the LTG serum level nadir. The magnitude of the reduction in serum levels was not influenced by age, sex, duration of the operation, the type of anaesthetic drugs or the postoperative co-medication. DISCUSSION: Reductions in LTG serum levels are a relevant contributing factor for early postoperative seizures. Postoperative alteration of the gastrointestinal motility and transient time leading to delayed absorption and reduced bioavailability of AED may be a major risk factor. Therefore, close monitoring of postoperative LTG serum levels is necessary and should lead to a temporary dose augmentation and/or anticonvulsant co-medication with benzodiazepines in case of a pronounced reduction of serum levels.
Keywords:Acetaminophen/Paracetamol, Dexamethasone, Epilepsy Surgery, Focal Epilepsy, Lamotrigine, Postoperative Seizures, Serum Level
Source:Seizure
ISSN:1059-1311
Publisher:Elsevier (The Netherlands)
Volume:16
Number:6
Page Range:479-484
Date:September 2007
Official Publication:https://doi.org/10.1016/j.seizure.2007.03.006
PubMed:View item in PubMed

Repository Staff Only: item control page

Open Access
MDC Library